Virginia, 2023Flash Flooding and Heavy Rain in Virginia, June 19 to 20, 2023
June 19 to 20, 2023 · NWS RNK · 8 events in 2 counties and zones
A stacked upper level low pressure system drifted from the Ohio River Valley to eastern Kentucky during the early morning hours of the 20th. 7 inch range along the crest of the Blue Ridge in Virginia south of Roanoke.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stacked upper level low pressure system drifted from the Ohio River Valley to eastern Kentucky during the early morning hours of the 20th. South-southeasterly windflow around the low was efficient in transporting deep moisture into the area from the coastal Carolinas, allowing precipitable water values to rise into the 1.5 to 1.7 inch range along the crest of the Blue Ridge in Virginia south of Roanoke. Winds were nearly unidirectional with height around the low, with speeds varying between 15kt and 25kt between 925mb and 500mb per Storm Prediction Center Mesoscale Analysis. Most-Unstable CAPEs along the Blue Ridge varied between 500 and 750 J/Kg through the night, but increased to around 1,000 J/Kg at around 5 AM/09 UTC as a wave of energy passed across the area. Multiple bands of training cells developed along the Blue Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 19, 5:52 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 19, 5:52 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
652 AM EDT Mon Jun 19 2023
.SYNOPSIS...
A slow moving low pressure system will meander across the
Tennessee Valley this week leading to periods of rain and
isolated to scattered thunderstorms. Temperatures will be below
normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 634 AM EDT Monday...
Slowed timing of showers down a few hours per latest radar
trends, but expect the coverage to ramp up by early afternoon.
Previous discussion...
Prepare for much needed rain, but could get excessive...
This morning water vapor loop showed upper low pressure spinning
across the lower Ohio Valley, with deep convection across the TN
Valley into the Gulf Coast states. At the surface, a warm front
stretched from mid TN into far southwest VA, then south into NC.
High level clouds were increasing across the region, with the mid
deck entering the upper TN Valley.
We will see the atmosphere start to saturate from top to to bottom
over the course of the next 12-24 hours, while the surface low
slowly tracks east at a snails pace while surface high sits across
New England. At 5h the upper low should gradually settle southeast
across mid TN this evening. This will put our forecast area in
periods of good upper forcing/difluence. This combined with a
southeast to east fetch between the warm front across the Carolinas
and the high over New England anticipate showers and scattered
thunderstorms to occur across most of the forecast area by late this
afternoon.
Leaning toward the HRRR and other convective allowing models shows
showers reaching the mountains of NC/far SW VA shortly after dawn to
9am, then taking on a banded nature as we head into the afternoon,
especially across the piedmont. Convective parameters indicate weak
instability due to increased cloud cover but higher pwats and steep
low level lapse rates, if we get any heating could allow for a few
stronger storms across NC.
The main concern will be later this afternoon into tonight, as
several upper vorts rotate north, east of the upper low and model
showing several bands of moderate to heavier showers pushing across
the mountains and foothills of NC into southwest VA. Rainfall
amounts of 1 to 3 inches are possible. Although we have been rather
dry, a few rounds of heavier downpours could cause localized
flooding concerns. Since we are waiting to see how things pan out,
holding off on any flood watches. However, the pattern this week
will likely result in watches being issued based on model trends.
Despite this environment, the precipitable water values will be at
or just above normal. Highest rainfall rates will occur in
thunderstorms where 3"+/hr possible, while outside any deep
convection rates could be a half inch to an inch per hour.
Looking at increased humidity today into tonight. High temperatures
to day will be dependent on any insolation and timing of rainfall.
Went cooler, close to MET in the mountains with upper 60s to mid
70s, while warmer toward EC guidance in the piedmont with mid 80s.
Given cloudy skies and periods of rain kept lows in the 60s tonight.
Forecast confidence is high on probability of precipitation and sky
cover as well as wind, but average on amount of rain, threat of
severe and temps.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 311 AM EDT Monday...
Rain continues throughout the week...
A closed off upper-low will meander through the Tennessee Valley,
centered just to our southwest on Tuesday, and will remain in the
same place throughout this forecast period. Meanwhile, high pressure
to the north wedges south. In between these two features will be a
zone of potentially heavy rainfall.
Guidance has come into better agreement of the upper low centering
to the southwest over Tennessee and northern Alabama. A zone of
strong southeast 850mb transport winds will setup perpendicular to
the Blue Ridge. In some instances, will see some 850mb winds out of
the southeast in the 40-50kt range. This will advect moisture laden
air from the Atlantic and lift it into the higher elevations of
Virginia and North Carolina. Modeled PWAT values throughout the week
are in the 1.5 inch range and a quick look at the NAEFS shows PWAT
values of 1.5 are around 125 of normal. Although not overly high,
rainfall could be heavy/efficient, especially along the Foothills
and the crest of the Blue Ridge with local upslope enhancement.
Widespread flooding is not of immediate concern at first, especially
with dry antecedent conditions. With rain continuing to saturate
the ground, a more widespread flooding threat may evolve as the week
progresses and would expect some Flood Watches to be issued in
subsequent forecasts updates.
Currently think thunderstorm chances will be rather limited owing to
considerable cloud cover and wedging high pressure from the north.
This will keep temperatures cooler and should limit instability, but
could still have a few isolated/scattered embedded thunderstorms.
Highs throughout the period will be in the upper 60s to low 70s.
Lows in the 60s.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 311 AM EDT Monday...
Daily rain chances will continue into the weekend...
Closed upper low still influencing the weather locally with
continued rainfall into the weekend. Guidance showing the upper low
will begin to dislodge and shift north back into the Ohio Valley
Friday/Saturday. However, rainfall looks to become more scattered in
nature by Saturday, but any popup thunderstorm downpours could
exacerbate any ongoing flooding issues, or create new issues due to
the expected low FFG.
Off and on showers/thunderstorms will continue into Monday.
Temperatures rebound back to near normal for June with highs in the
upper 70s to mid/upper 80s.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 645 AM EDT Monday...
Still looking at VFR this morning, then showers moving in from
the southwest by late morning through the afternoon, with a few
thunderstorms. Added VCTS to all taf sites mainly in the
afternoon.
Overall will not rain the entire time this afternoon into
tonight but more on than off so kept showers going through the
end of the taf period. As we saturate, ceilings will drop to
MVFR and lower, with the lower ceilings occurring after 00z, but
then bouncing between IFR and MVFR through 12z Tuesday.
Visibilities overall will be MVFR to VFR, but heavier downpours
will likely drop to IFR or lower, but just mainly less than 30
minutes so kept vsbys more optimistic.
Winds will be mainly southeast to east in the 5 to 10kt range
but some gusts are possible after 18z to 20kts.
Forecast confidence is high pertaining to VFR this morning
dropping to MVFR or lower by late afternoon, and average on
vsbys with showers.
EXTENDED AVIATION OUTLOOK...
Deep east to southeast upslope wind on Tuesday will result in
widespread IFR to possible LIFR ceilings, and MVFR visibility
with fog along and east of the Blue Ridge.
Daily chances for showers and thunderstorms continue through
Friday. These will mainly occur in the afternoon to evening
hours, and will generate widespread sub-VFR most of the time.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...DS/WP
Hazardous weather outlook, Jun 19, 3:26 AM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
426 AM EDT Mon Jun 19 2023
NCZ005-006-VAZ007-009>014-017>020-022>024-033>035-043>047-058-059-
WVZ042>044-507-508-200830-
Rockingham-Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
426 AM EDT Mon Jun 19 2023
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Showers and scattered thunderstorms this afternoon into tonight may
bring heavy rainfall. Localized flooding is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms through the remainder of the week may
cause localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001>004-018>020-VAZ015-016-032-200830-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Patrick-
426 AM EDT Mon Jun 19 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...Today and tonight.
Showers and scattered thunderstorms will move across the area today
into tonight. Some of the storms may become strong to severe with
isolated damaging winds possible. Also, heavy downpours from multiple
rounds of rain may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms will continue through the week. Torrential
downpours on increasingly wet ground may lead to more of a flooding
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
Heavy Rain, Floyd
- When
- June 19, 7:00 AM EST to June 20, 7:00 AM EST
- Where
- Floyd County, 0.69 mi S of Floyd
- Reported by
- Mesonet
- Coordinates
- 36.910, -80.320
A personal weather station recorded a 24-hour rainfall total ending 8:00 AM EDT on the 20th of 3.87 inches.
Heavy Rain, Floyd
- When
- June 19, 7:00 AM EST to June 20, 7:00 AM EST
- Where
- Floyd County, 4.98 mi SSE of Check
- Reported by
- Mesonet
- Coordinates
- 36.990, -80.130
A personal weather station recorded a 24-hour rainfall total ending 8:00 AM EDT on the 20th of 4.26 inches. Runoff from this location flows into the Little River.
Heavy Rain, Patrick
- When
- June 19, 7:00 AM EST to June 20, 7:00 AM EST
- Where
- Patrick County, 3.39 mi WNW of Woolwine
- Reported by
- Mesonet
- Coordinates
- 36.790, -80.340
A personal weather station recorded a 24-hour rainfall total ending 8:00 AM EDT on the 20th of 3.66 inches. Runoff from this location flows into the Smith River.
Flash Flood, Floyd
- When
- June 20, 7:00 AM EST to 10:30 AM EST
- Where
- Floyd County, 4.18 mi SE of Floyd to 4.25 mi SE of Floyd
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.871, -80.276
Flooding was observed near along Dodd Creek near Haycock Road and the Blue Ridge Parkway.
Flash Flood, Floyd
- When
- June 20, 7:00 AM EST to 10:30 AM EST
- Where
- Floyd County, 3.1 mi SSE of Floyd to 3.15 mi SSE of Floyd
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.879, -80.298
Water was observed flowing several inches deep over Woods Gap Road as Dodd Creek flooded out of its banks.
Flash Flood, Patrick
- When
- June 20, 7:15 AM EST to 10:30 AM EST
- Where
- Patrick County, 1.48 mi E of Buffalo Ridge to 1.49 mi E of Buffalo Ridge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.747, -80.243
Little Sycamore Creek was observed overflowing its banks and flowing several inches deep across Pilson Sawmill Road. No damage was reported.
Flash Flood, Patrick
- When
- June 20, 7:15 AM EST to 10:30 AM EST
- Where
- Patrick County, 1.92 mi ENE of Woolwine to 1.91 mi ENE of Woolwine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.791, -80.248
Rock Castle Creek was observed overflowing its banks across Lee Elgin Road several inches deep. No damage to the road was reported.
Flash Flood, Patrick
- When
- June 20, 7:15 AM EST to 10:30 AM EST
- Where
- Patrick County, 2.87 mi W of Charity to 2.93 mi W of Charity
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.824, -80.272
Little Widgeon Creek was observed flowing out of its banks and across Woods Gap Road several inches deep. No damage to the road was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Mississippi, June 19 to 20, 20236 injured · $784,000 · EF2 · 7 events
- Tornado and Flash Flood in Louisiana, June 19 to 20, 2023$38,000 · EF1 · 26 events
- Damaging Winds in North Carolina, June 19, 2023$35,000 · 50 kt wind · 22 events
- Hail and Damaging Winds in Virginia, June 19, 2023$43,000 · 1 in hail · 11 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 19 to 20, 20232 in hail · 26 events
- Heat in Oklahoma, June 19 to 21, 202323 events
- Flash Flood and Damaging Winds in Florida, June 19 to 20, 202350 kt wind · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 19, 202350 kt wind · 12 events
- Hail and Damaging Wind in Texas, June 19, 20232.5 in hail · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 19, 202359 kt wind · 10 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, June 19 to 21, 20239 events
- Hail and Damaging Winds in Florida, June 19, 20231.75 in hail · 8 events